Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 358, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 1:35 AM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 29, 2018, 2:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
230
WUUS53 KDDC 290635
SVRDDC
KSC101-135-171-290730-
/O.NEW.KDDC.SV.W.0358.180729T0635Z-180729T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
135 AM CDT SUN JUL 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Ness County in west central Kansas...
Eastern Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 230 AM CDT.
* At 134 AM CDT, severe thunderstorms were located along a line
extending from 13 miles south of Collyer to 7 miles north of Healy,
moving south at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ness City, Dighton, Utica, Alamota, Grigston, Healy, Manning,
Beeler, Pendennis, Amy, Shields and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3870 10009 3827 9978 3827 10086 3870 10074
TIME...MOT...LOC 0634Z 342DEG 33KT 3886 10020 3871 10065
HAIL...1.75IN
WIND...70MPH
$$
UMSCHEID3 follow-up statements
362
WWUS53 KDDC 290655
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
155 AM CDT SUN JUL 29 2018
KSC171-290705-
/O.CAN.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Scott KS-
155 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 3827 10051 3852 10054 3862 10031 3870 10022
3870 10009 3827 9978
TIME...MOT...LOC 0655Z 342DEG 46KT 3870 10012 3852 10028 3841 10051
$$
KSC101-135-290730-
/O.CON.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
155 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN NESS AND EASTERN LANE COUNTIES...
At 155 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Utica to 4 miles north of Alamota
to 5 miles southwest of Dighton, moving south at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Ness City, Dighton, Utica, Alamota, Beeler and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3827 10051 3852 10054 3862 10031 3870 10022
3870 10009 3827 9978
TIME...MOT...LOC 0655Z 342DEG 46KT 3870 10012 3852 10028 3841 10051
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEID247
WWUS53 KDDC 290704
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
204 AM CDT SUN JUL 29 2018
KSC101-135-290730-
/O.CON.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
204 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN NESS AND SOUTHEASTERN LANE COUNTIES...
At 204 AM CDT, severe thunderstorms were located along a line
extending from 2 miles southwest of Arnold to 2 miles southwest of
Beeler to 11 miles south of Dighton, moving south at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ness City, Utica, Alamota, Beeler and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10051 3839 10051 3853 10026 3870 10018
3870 10009 3827 9978
TIME...MOT...LOC 0704Z 343DEG 46KT 3860 10007 3842 10023 3831 10046
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID150
WWUS53 KDDC 290720
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
220 AM CDT SUN JUL 29 2018
KSC101-135-290730-
/O.EXP.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
220 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NESS AND SOUTHEASTERN
LANE COUNTIES WILL EXPIRE AT 230 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3827 10051 3839 10051 3853 10026 3870 10018
3870 10009 3827 9978
TIME...MOT...LOC 0720Z 342DEG 33KT 3847 10002 3829 10018 3818 10041
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:09 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 29, 12:09 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1209 AM CDT Sun Jul 29 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 310 PM CDT Sat Jul 28 2018 Another cluster of storms is anticipated this evening into the overnight period. Storms are expected to initiate and/or move into west central Kansas around 00Z and trek southeastward through the CWA. Models also suggest a second cluster of storms to form across southern Nebraska and move into central Kansas a few hours later. A few of these storms look to become severe with hail up to 2 inches, winds over 60 mph, and frequent lightning being the main concern. With how moist the ground is, flooding may also be an issue. Skies will become mostly cloudy overnight with some clearing across far western Kansas towards sunrise. There may be a few lingering showers across south central Kansas by sunrise tomorrow. Otherwise expect decreasing cloudiness throughout the day. Winds will generally be from a southeasterly direction overnight then more of a northeasterly direction tomorrow. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow are only expected to reach around 80 degrees along the I-70 corridor to upper 80s along the KS/OK border. .LONG TERM...(Sunday night through Saturday) Issued at 310 PM CDT Sat Jul 28 2018 Another MCS will be possible Sunday night as an upper level trough approaches. Locally heavy rain and strong winds will once again be possible. A few lingering showers will be possible Monday morning with decreasing cloudiness in the afternoon. Drier air then moves into the area early to mid part of next week with much cooler temperatures. One exception to this will be along the KS/CO border where a few storms may slide into the area during the evening. As for temperatures, highs look to only reach into the 80s Sunday, upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer each day with around 90 degrees by late week. Lows will generally range form the upper 50s to upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1206 AM CDT Sun Jul 29 2018 Convection will continue to increase in coverage and continue through at least 09z Sunday across southwest Kansas and north central Kansas. BUFR soundings indicating at MVFR ceilings possible with these storms overnight. These storms overnight will be capable of producing strong gusty winds and reduced visibilities due to heavy rainfall. As these storms taper off towards 12z there may be a period of IFR stratus developing around daybreak mainly in the Garden City, Dodge City, and LIberal areas. Variable winds with these storms will gradually become east northeast at 10 knots or less after 12z Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 63 80 / 60 20 50 40 GCK 64 82 62 79 / 30 10 60 50 EHA 64 86 63 80 / 100 10 60 50 LBL 66 87 65 80 / 50 10 40 40 HYS 64 78 61 76 / 70 20 40 30 P28 69 87 67 82 / 70 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Sat Jul 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-290845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ----------------- Thunderstorms are expected to move into far western Kansas after 7 pm. Very large hail and damaging winds can be expected with storms that remain isolated. Thunderstorms are expected to develop into a large cluster during the late evening and then progress southeastward into south central Kansas overnight. The main concern with the storms late in the evening and overnight will be damaging winds and very heavy rains that could lead to localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another cluster of thunderstorms is expected Sunday evening. These storms could contain damaging winds and large hail, with the best chance of severe storms in extreme western Kansas. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight between 7 pm and 2 am. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Jul 28, 11:36 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 1136 PM CDT SAT JUL 28 2018 KSZ075-076-290530- Grant KS-Haskell KS- 1136 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND HASKELL COUNTIES UNTIL 1230 AM CDT... At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Hickok to 2 miles northeast of Cave. Movement was east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Sublette, Satanta, Tice, Ryus and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3773 10066 3739 10066 3739 10122 3773 10132 TIME...MOT...LOC 0436Z 260DEG 25KT 3767 10125 3738 10111 UMSCHEID
Special weather statement, Jul 29, 12:08 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT SUN JUL 29 2018
KSZ061>063-290615-
Finney KS-Kearny KS-Hamilton KS-
1208 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...WESTERN FINNEY COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...
At 1208 AM CDT/1108 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Tribune
to 4 miles east of Garden City. Movement was southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville, Friend and
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3827 10100 3824 10069 3774 10066 3812 10186
3826 10191
TIME...MOT...LOC 0508Z 313DEG 34KT 3828 10180 3800 10078
UMSCHEIDSpecial weather statement, Jul 29, 12:32 AM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 1232 AM CDT SUN JUL 29 2018 KSZ077-078-087-088-290630- Gray KS-Meade KS-Clark KS-Ford KS- 1232 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...MEADE...SOUTHERN GRAY AND CLARK COUNTIES UNTIL 130 AM CDT... At 1232 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Copeland to 8 miles north of Forgan. Movement was east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dodge City, Meade, Montezuma, Ashland, Bucklin, Spearville, Minneola, Fowler, Copeland, Ford, Ensign, Bloom, Englewood, Sitka, Meade State Park, Howell, Wright, Missler, Bellefont and Windhorst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3772 10064 3790 9958 3700 9955 3700 10062 TIME...MOT...LOC 0532Z 278DEG 29KT 3770 10062 3702 10049 UMSCHEID
Local storm report, Jul 29, 1:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
114 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND GST HAYS REGIONAL AIRPORT A 38.85N 99.27W
07/29/2018 M55 MPH ELLIS KS AWOS
AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
SITE.
&&
RBLocal storm report, Jul 29, 1:21 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
121 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD GARDEN CITY 37.98N 100.86W
07/29/2018 FINNEY KS STORM CHASER
STORM CHASER OBSERVED 4 TO 6 INCHES OF WATER
COVERING NUMEROUS STREETS AND INTERSECTIONS
WITHIN THE CITY LIMITS.
&&
RBLocal storm report, Jul 29, 1:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
127 AM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 3 SE FT. DODGE 37.70N 99.91W
07/29/2018 FORD KS LAW ENFORCEMENT
POWER POLE AND SEVERAL TREE BRANCHES WERE
BLOWN DOWN AT 117 ROAD AND LARIAT WAY. TIME
WAS ESTIMATED FROM RADAR.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:17 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jul 28, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 28, 10:21 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| Jul 28, 10:51 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 54 min |
| Jul 28, 11:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
| Jul 28, 11:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 57 min |
| Jul 28, 11:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jul 29, 12:08 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 67 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 58 min |
| Jul 29, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Jul 29, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 51 min |
| Jul 29, 12:47 AM CDT | Areal Flood Advisory | DDC | Finney | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 37 min |
| Jul 29, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 40 min |
| Jul 29, 1:43 AM CDT | Areal Flood Advisory | DDC | Pratt | 3 hr |
| Jul 29, 3:07 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jul 29, 5:49 AM CDT | Areal Flood Warning | DDC | Pratt | 6 hr |
| Jul 29, 6:27 AM CDT | Areal Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.